PDA

View Full Version : hair loss with birth control?!



samanthajenalyn
August 10th, 2013, 05:28 PM
sorry if this is already a thread.
I've been on birth control for a few months, but today i had to switch to a generic kind. i was looking up info on the internet, and it said hair loss is one of the side effects! i cant afford to loose anymore hair, being as my hair has already thinned out alot over the last few years. i was wondering if there was anything that i could do to help this not happen? such as oils or vitamins or switching my routine, or using different products? (i cannot switch to a different birth control, because i have migraines so i have to take a 'PoP' pill)
I really pray theres something i can do to help me not to loose so much hair, its too thin in my opinion already.

tigerlily.
August 10th, 2013, 05:41 PM
I was on the combined pill for a few years and I didn't noice any difference to my hair. Didn't agree with me in other ways though. What kind do you use? The brand and whatnot?

Kaelee
August 10th, 2013, 05:57 PM
I've been on the combined pill (Kariva) for about a year now and my hair is thick as ever. I had issues when I went generic for a month, but hair loss was not one of them.

panffle
August 10th, 2013, 08:14 PM
Are you experiencing hair loss now? Side effects are listed as they can possibly happen but that doesn't mean they will. If you're not losing any more hair than you should, then don't think about it... else it might make you stressed enough to actually cause hair loss.
And I think the only thing you could do to stop the hair loss caused by birth control is to either change the brand/type or stop taking it.

samanthajenalyn
August 10th, 2013, 08:41 PM
ive been taking micronor but i had to switch to camila this week which is the generic kind. i was reading online and several people had reported it, and im just worried about it because over the last couple of weeks it seems like i have been loosing more than usual.

samanthajenalyn
August 10th, 2013, 08:43 PM
its called the "PoP" pill because it has no estrogen in it, because estrogen can make migraines worse.

Anje
August 10th, 2013, 09:40 PM
Ah, so PoP = Progesterone Only Pill?

As others have said, I don't think I've heard anyone complain here of having hairloss while ON hormonal birth control. It's not unusual for people to experience what's analogous to a post-partum shed when they go off it, though. Which is unpleasant, but temporary when it does happen, and thickness tends to recover. Also, not everyone gets that. I've been on Ortho Evra (high, high estrogen) and Nuva Ring, and now I've got a copper IUD, and I never got hairloss from switching between any of them.

AnnaB
August 11th, 2013, 10:12 AM
I have been on 4 different birth control pills because my doctor was struggling to find that suited me...because of migraines just like you. But they finally put me on Marvelon which worked great, no headaches no hair loss.

After 3 years being on it, my doctor suggested going back to most common generic pill Microgenon because it was 'less risk'.

As soon as they put me on it, my hair has started coming out in clumps. I took it for 4 months, and been back on my previous Marvelon pill for 2 months and my hair is still falling out.

So, what i'm trying to say is that it can be a side effect if the pill they put you on is unsuited to your body. Only way to find out is to take it. I learned too late :(

Emichiee
August 11th, 2013, 05:20 PM
sorry if this is already a thread.
I've been on birth control for a few months, but today i had to switch to a generic kind. i was looking up info on the internet, and it said hair loss is one of the side effects! i cant afford to loose anymore hair, being as my hair has already thinned out alot over the last few years. i was wondering if there was anything that i could do to help this not happen? such as oils or vitamins or switching my routine, or using different products? (i cannot switch to a different birth control, because i have migraines so i have to take a 'PoP' pill)
I really pray theres something i can do to help me not to loose so much hair, its too thin in my opinion already.

Since it has Progesterone you should be fine. P. is known for decreasing shedding much like in pregnancy. I don't think you should lose hair while taking Progesterone. The only concern with all hormonal birth control options is long term disruption of the endocrine system (meaning your hormones would not be able to keep a certain balance anymore etc.). So should you get pregnant in the near future, it would be worth a try not getting back on it since your hormones would settle on their own after pregnancy and that shed you can not avoid anyway. Just a thought. :)

gossamer
August 11th, 2013, 05:48 PM
Some people have a late summer/early fall shed every year, so that might be it instead of the BC.

I've been on two kinds of hormonal BC and neither have caused shedding. I did have a friend who started shedding a lot when she switched from a pill (not sure which one) to the Mirena IUD, but eventually her body adjusted and the shedding stopped.

Messyhair
August 11th, 2013, 06:00 PM
Hormone changes will affect everyone differently, so some gals will have hair changes on birth control pills - just like in pregnancy. Pregnancy never caused any hair thickening or loss in my case, and neither do birth control pills. :p

faellen
August 12th, 2013, 04:56 AM
I'm a migraine sufferer also, so cannot take the combined pill either or any contraceptive with oestrogen in it due to the risk of stroke. In the past I've been on progesterone-only contraceptives i.e. the PoP, depo provera, and currently on Nexplanon (implant) and I've never experienced hair loss with any of them.

butterfly_dream
August 12th, 2013, 05:23 AM
I am on the combined pill (Harmonet) for some years and I never have had any additional hair loss.

shutterpillar
August 12th, 2013, 06:30 AM
I have never had any hair loss while taking birth control. I've taken Depo Provera injection (which made me crazy but did not make me lose my hair), Quasense, and most recently Jolessa, which is another brand name for Quasense. I do, however, get seasonal sheds where I will lose more hair than usual for a week or two and then all will go back to normal. This usually happens in the spring and end of summer/beginning of fall. Perhaps that may be what you are experiencing?

Have you spoken with your doctor about this? Are you actually shedding more than usual? Could it just seem that way since you are so worried about it?
Stress will make most people shed. I suggest not looking on the internet at birth control horror stories and stressing yourself out. I looked them all up before I started mine, and I panicked about transforming into this person who was 50 pounds heavier with acne and thinning hair. Of course everything was fine when I actually did begin a different birth control (i've been on it for a year now), and the only thing I experienced was nausea for the first few weeks.

Either way, I think unless you are pulling out clumps of hair from your head or have significantly more shedding, then you will be fine and your body will just need some time to adjust to new birth control. :)

purrmonsterr
August 12th, 2013, 07:38 PM
sorry if this is already a thread.
I've been on birth control for a few months, but today i had to switch to a generic kind. i was looking up info on the internet, and it said hair loss is one of the side effects! i cant afford to loose anymore hair, being as my hair has already thinned out alot over the last few years. i was wondering if there was anything that i could do to help this not happen? such as oils or vitamins or switching my routine, or using different products? (i cannot switch to a different birth control, because i have migraines so i have to take a 'PoP' pill)
I really pray theres something i can do to help me not to loose so much hair, its too thin in my opinion already.

Yes to oil and vitamins, along with scalp massages. Try to protect it to prevent any more breaking/damage.

Keep in mind that a lot of birth control works by mimicking the natural hormone levels when you're on your period and I know that right before that time for me I lose way more hair than any other time, like handfuls it feels like sometimes.